Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Vet Med Assoc. 1981 Nov 1;179(9):896-8.

Malignant hyperthermia in a halothane-anesthetized horse.

Abstract

Malignant hyperthermia developed in a 4-year-old Thoroughbred horse following 3 hours and 15 minutes of halothane anesthesia, with supplementary succinylcholine. Clinical signs included fever, sweating, hyperventilation, tachycardia, and decreased blood pressure followed by a rapid increase in blood pressure. Biochemical aberrations included hypocalcemia, hyperkalemia, hyperphosphatemia, myoglobinuria, and high creatine phosphokinase and ornithine carbamyl transferase activities. Treatment consisted initially of surface cooling with cold water, alcohol and ice, IV administration of cooled balanced electrolyte solutions and sodium bicarbonate, and removal from the anesthetic and rebreathing circuit. Oxygen was given by endotracheal insufflation. The rectum was then packed with ice, the horse was moved to a recovery raft and pool, and his body was packed in ice. Xylazine and dantrolene were given during recovery from anesthesia. Following recovery, treatment consisted of administration of balanced electrolyte solutions, calcium borogluconate, potassium penicillin, meperidine, and additional dantrolene. Muscle biopsy demonstrated exaggerated contracture responses to halothane and caffeine, confirming a diagnosis of malignant hyperthermia. The horse was returned to training following a routine postsurgical convalescent period.

PMID:
7341603
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center